It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-13-2004, 07:46 PM   #1
IRD IRD is offline
Newbie
 
Join Date: Sep 2004
Posts: 5
IRD HB User
Iron suppliment/hives rash reaction

Now I may be getting somewhere (after reading posts found here examples included below)....a sulfate reaction... that makes sense.

I finally got my act together in taking my slow fe iron late May through June of 2004. Taking it loyally... then bam... What looked like mosquito bites. Those kept coming and coming... I am now on two meds to control that outbreak. I dropped the Iron (ferrous sulfate in mid stream reaction) and just started it up again for I didnt want to lose advances made on my anemia situation... Pins and needles sensations came back, though I am on an H1 blocker (antihistamine/allegra) and H2 (Zantac) which is probably blocking most of the reaction I would otherwise get. Needless to say I am stopping the Slow FE Iron (took two days so far). Have any of you developed a pins and needles sensation as result of Ferrous Sulfate? (In addtion to rash) What was this rash like.. itchy like bites? Also please... list alternatives of Iron suppliments that you have since found do not give you an allergic response. Thank you.

Originally posted by montanajane:
I was finally diagnosed with iron deficiency anemia. I think I have had it for several years. I have terrible fatigue, lightheaded, poor concentration, sore tongue, brittle nails, anyway, I was put on ferrous sulfate tablets. After 2 weeks of taking them, I had started to feel better but developed terrible rash and hives. So the doctor put me on feosol. I only took it 3 days and broke out in hives again. Now the doctor says to try to eat iron rich foods. Just wondering if anybody else has had an allergy to iron supplements or knows of other ways to increase iron.

Originally posted by StacieLee2000
Sorry to hear about your anemia. I have it too, and I know how inconvenient it is. I took ferrous sulfate, and the next morning, I woke up with a rash on my hands. After speaking with the pharmacist, he mentioned that it had sulfa in it (sulfate)-which I am allergic to. That helped explain the rash. I don't know the ingredients of feosol. In the future I will be sure to ask the pharmacist what all the ingredients are in any medication I take. I have had a very difficult time finding iron tablets that my body can tolerate. I am now taking iron supplements, and while I have to take more of them, to make up for the one ferrous sulfate, it's worth it to me, to not have the side effects. But remember, that even though the prescribed iron pill may be 325 mg, only about 65 mg of that was iron. So, I'm right where I would have been had I continued taking it. Iron rich foods: liver, brocolli, spinach and red meat are best. I also snack on raisins. Hope this helps. Feel free to write whenever you want. Take care and good luck

Last edited by IRD; 09-13-2004 at 07:48 PM.

 
The Following User Says Thank You to IRD For This Useful Post:
richkim5708 (11-28-2010)
Sponsors Lightbulb
   
Old 10-01-2004, 07:03 PM   #2
dhp dhp is offline
Newbie
 
Join Date: Oct 2004
Posts: 1
dhp HB User
Re: Iron suppliment/hives rash reaction

Actually, sulfa and sulfate are two different things. Sulfates are salts and not chemically related to sulfa antibiotics. If you are allergic to both, then you have two different allergies. This is some information on sulfa allergy as opposed to sulfates, sulfites and sulfur:

http://www.ohiohealth.com/healthreference/reference/0093B28E-3725-4C05-A5E858D1C7C6B87F.htm?category=questions
http://www.vh.org/adult/provider/pharmacyservices/RXUpdate/1993/12.December.html
=========
And from http://www.medicalhistorycard.org/allergies.html

"Sulfa Drug Allergy"

"Skin rashes are the most common sign of a sulfa allergy. Sulfa drugs are antibiotics; the most commonly prescribed is sulfamethoxazole. A person who develops a sulfa drug allergy should also be cautious around combination antibiotics such as Bactrim. Bactrim contains sulfa."

"Sulfa is commonly confused with sulfate-containing salts. Sulfates are in no way related to sulfa, and will not influence a sulfa drug allergy in any way."

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Iron IV side effect FactorIIdef14 Anemia 2 03-30-2008 03:50 PM
Anyone had iron IV Dextran? Hematologist gave me 2 choices.. hannahhannah57 Anemia 2 03-11-2008 08:49 PM
Has Anyone Experienced Break Outs With B12 Or Iron Pills? Tifferzz Anemia 8 02-17-2008 05:25 PM
Severe Allergic Reaction To Iron Iv Ferrlecit syndi7 Anemia 4 09-15-2007 02:43 PM
Hives and Thyroid littlemama1016 Thyroid Disorders 20 06-11-2007 10:27 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Benadryl
Folic
Nexium
Potassium
Prednisone
  Prenatal
Prilosec Procrit
Synthroid
Tylenol




TOP THANKED CONTRIBUTORS



Heatherx5 (48), jonnstar (29), ladybud (16), FLFLOWERGIRL (12), ChristineVA (8), peace4health (7), japlopper (7), palmtreegirl (6), worrywort (4), Lady50 (4)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 04:19 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!